Miley’s Differential…

miley

Saw this post on https://www.facebook.com/ernurses and found it incredibly hilarious. I have nothing against Miley, just appreciate a good medical joke.

But to be honest, I had to google “Tardive Dyskinesia” before I started laughing. So let me help you out.

What it is…

Tardive: delayed

Dyskinesia: abnormal movements

Tardive dyskinesias (TDs) are involuntary movements of the tongue, lips, face, trunk, and extremities. TD is commonly associated with involuntary athetoid movements (slow, snakelike writhing) of the extremities, including wiggling, twisting, and tapping the fingers and toes. Guitar- and piano-playing movements and other flexion and extension movements of the fingers or wrists can be observed. Flexion and extension movements of the ankles and toes are characteristic. Dyskinetic movements of the neck, trunk, and pelvis are occasionally seen. Jerking movements of the abdomen and diaphragm, resulting in respiratory irregularity, may occur. Orofacial dyskinesias (the prototypical form of TD) appear as involuntary, repetitive, and stereotyped facial grimacing with twisting or protrusion of the tongue. The individual may initially be unaware of these movements until family and friends draw attention to them. Puckering, smacking, opening, and closing of the lips may occur constantly. The person may appear to be chewing or sucking on items. The movements resemble those of people with ill-fitting dentures. 1

(Miley- Nailed it! Go ahead and laugh now!)

Who gets it…

Although TDs are associated with the use of neuroleptics, TDs apparently existed before the development of these agents. People with schizophrenia and other neuropsychiatric disorders are especially vulnerable to the development of TDs after exposure to conventional neuroleptics, anticholinergics, toxins, substances of abuse, and other agents.

TDs are most common in patients with schizophrenia, schizoaffective disorder, or bipolar disorder who have been treated with antipsychotic medication for long periods, but they occasionally occur in other patients as well. For example, people with fetal alcohol syndrome, other developmental disabilities, and other brain disorders are vulnerable to the development of TDs, even after receiving only 1 dose of the causative agent. 2

Causes…

Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years, but in some cases it can occur after you take them for as little as 6 weeks.

The drugs that most commonly cause this disorder are older antipsychotic drugs, including:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Trifluoperazine 3

The antiemetic metoclopramide, a potent D2 dopamine receptor antagonist, may cause TD, particularly in elderly patients. TDs have also been reported with the use of antihistamines, fluoxetine, amoxapine (a tricyclic antidepressant), and other agents. 4

Practitioner stuff…

Inquire if the person is aware of movements in the mouth, face, hands, and feet.

To perform a full assessment, ask the individual to remove shoes and socks so that the movements of the toes and feet can be observed fully. Movements typically become constant during waking hours. Often, the individual cannot suppress them for longer than 1 second.

If asked to hold the tongue in a protruded position, the person may be unable to maintain protrusion for longer than 1 second.

Neuroleptic-induced TD is present at rest and diminishes or subsides when the affected body part is activated. For example, squeezing the hand of another person often eliminates finger dyskinesias, tongue protrusion commonly reduces tongue dyskinesias, and mouth opening diminishes orofacial dyskinesias. Simply pointing out these movements and asking the patient to stop can reduce the movements. For example, orofacial movements may be stopped by placing the patient’s fingers on his or her lips.

Tardive akathisia includes the presence of subjective symptoms of restlessness and the urge to move. It refers to the inability to sit down or remain still.

In addition, ask if the urge to move is distressing. If the patient is experiencing distress, ask him or her to quantify the feeling as mild, moderate, or severe. 5

Note…

I am not making light of anyone actually suffering this disorder. It is a truly unfortunate and life altering development. As a medical provider I will continue to offer you support in any way I can should we cross paths. Yes, this was another joke at Miley’s expense- but like I said in previous posts, I do enjoy a good conversation starter. And this, is a good one.

Medic15

Sources…

(2) http://emedicine.medscape.com/article/1151826-overview

(1, 5) http://emedicine.medscape.com/article/1151826-overview#aw2aab6b8

(3) http://www.nlm.nih.gov/medlineplus/ency/article/000685.htm

(4) http://emedicine.medscape.com/article/1151826-overview#aw2aab6b4  -great list of causative meds on this page!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s